Ohio, 2009Flash Flood in Ohio, June 11, 2009
June 11, 2009 · NWS ILN · 1 event in 1 county or zone
A stationary front combined with a moist environment and a series of upper level disturbances to produce very heavy, training thunderstorms across portions of the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front combined with a moist environment and a series of upper level disturbances to produce very heavy, training thunderstorms across portions of the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 11, 6:56 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 11, 6:56 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
756 PM EDT THU JUN 11 2009
.SYNOPSIS...
ANOTHER AREA OF LOW PRESSURE WILL TRAVEL ALONG A FRONT STRETCHED
ACROSS THE REGION THIS EVENING. A FRONT WILL PUSH THROUGH
OVERNIGHT...THEN HIGH PRESSURE WILL BUILD IN FOR THE END OF THE
WEEK. AN UPPER LEVEL DISTURBANCE WILL SWING THROUGH THE AREA ON
SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
EXTENDED THE FFA TO 11PM WITH ADDITIONAL CONVECTION MOVING THROUGH
SOUTHERN INDIANA. WHILE MID LEVEL DRYING WORKING ITS WAY INTO
AREA...PRECIPITABLE WATER VALUES AND PRECIP EFFICIENCY DO DIMINISH
SOMEWHAT...AND NOT MUCH POTENTIAL FOR BACKBUILDING STORMS ANYMORE.
HIGHEST PRECIPITATION EFFICIENCIES TO THE SOUTH...AS WELL AS LL
CONVERGENCE. AREA WHERE STORMS WILL BE MOVING HAVE FFG VALUES
TOWARD THEIR MINUMUM NUMBERS. SO ANY CLUSTER OF STORMS OVER THE
WATCH AREA STILL HAVE THE POTENTIAL TO PRODUCE FLOODING...THOUGH
CERTAINLY NOT WIDESPREAD.
THE OTHER POSSIBILITY IS FOR ISOLATED SEVERE DURING THE EVENING
HOURS...AS BREAKS IN CLOUDS JUST TO THE WEST OF FCST AREA ARE
SERVING TO DESTABILIZE THE AREA...WITH ENHANCED BNDRY LYR CAPE
APPROACHING. SEVERE POTENTIAL WILL BE ISOLATED...BUT STILL A
POSSIBILITY.
ONCE FRONT SAGS TO ALONG THE OHIO RIVER...PRECIP TO PUSH OUT
WITHIN THE 03-09Z TIMEFRAME. HAVE LINGERED CHANCE OF SHRA IN THE
FAR SOUTH AND EAST. KEPT CURRENT TREND OF SLIGHTLY WARMER LOWS
TONIGHT WITH PLENTY OF CLOUDS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
LOW LEVEL BOUNDARY WILL SLOW DOWN TO SOUTH AND EAST OF AREA...SO
HAVE LINGERED A SLIGHT CHANCE OF SHRA IN THE MORNING ALONG FAR SE
FORECAST AREA BEFORE PREFERRED SOLUTION OF SREF/NAM/ECMWF PUSHES
TOWARD TN. TEMPORARILY DRIER AND MORE STABLE AIRMASS TO MOVE IN FOR
FRIDAY...WITH MORE CUMULUS IN THE SOUTH WITH SOME LINGERING LOW
LEVEL MOISTURE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
IN SPLIT FLOW PATTERN QUASI-STATIONARY FRONTAL BOUNDARY IS EXPECTED
TO BE POSITIONED TO OUR SOUTH ACRS THE TN VALLEY ON SATURDAY.
NUMERICAL MODEL SOLN/S DIFFER REGARDING EXACT TIMING AND PLACEMENT
OF A WAVE TRACKING ALONG THIS BOUNDARY INTO THE OHIO VALLEY SAT
AFTN/SAT NIGHT. SINCE CONFIDENCE IS LOW HAVE KEPT POPS IN SLIGHT CHC
CATEGORY SAT/SAT NIGHT WITH THIS SYSTEM.
OPERATIONAL GFS SOLN HAS SIGNIFICANT WAVE TRACKING THRU THE OHIO
VALLEY SUN NIGHT INTO MON BUT IT APPEARS TO BE SUFFERING FROM
CONVECTIVE FEEDBACK. MID/UPR LEVEL FLOW LOOKS TO TRANSITION A LTL
MORE NORTHWESTERLY WITH SFC HIGH PRESSURE BUILDING INTO THE GREAT
LAKES PROVIDING DRY WX FOR MOST OF THE REGION SUNDAY INTO TUE. HAVE
ONLY KEPT A SLIGHT CHC ACRS THE FAR SOUTH SUNDAY CLOSER TO FRONTAL
BOUNDARY.
ON THE BACKSIDE OF RETREATING SFC HIGH PRESSURE...MSTR LOOKS TO
RETURN WITH THE APPROACH OF A WARM FRONT LATE TUESDAY
NIGHT/WEDNESDAY. HAVE INTRODUCED CHC POPS AND THEN OVERSPREAD ENTIRE
FA WEDNESDAY. WITH MID LEVEL RIDGE BUILDING OVER THE SRN PLAINS/LWR
MS VLY...ILN/S FA LOOKS TO REMAIN IN NWRLY FLOW AROUND THE PERIPHERY
OF THIS RIDGE BY THE END OF NEXT WEEK. HAVE INCLUDED A MENTION OF
SILENT 20 POPS ON THURSDAY.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
COLD FRONT CURRENTLY RUNNING JUST SOUTH OF KCMH...TO SOUTH SIDE OF
DAYTON METRO...TO SOUTH OF KIND. SCATTERED CONVECTION IS
DEVELOPING ALONG THE FRONT...WITH SOME SHRA/TSRA TRAILING BEHIND
THE FRONT BY 25 NM OR SO. THIS ACTIVITY WILL SLIDE SOUTH THROUGH
THE EVENING...AND SHOULD BE SOUTH OF THE OHIO RIVER BY 04Z. MODELS
INDICATE MVFR TO IFR CIGS FILLING IN BEHIND THE FRONT FROM THE
NORTH. SEEING SEVERAL OBS UPSTREAM INDICATING THAT MVFR CIGS
SHOULD BE THE RULE OVERNIGHT. WITH THE CLOUDS AND NORTHERLY WINDS
STAYING UP OVERNIGHT...DO NOT EXPECT WIDESPREAD VSBY
RESTRICTIONS...BUT WILL MONITOR THIS CLOSELY GIVEN THE AMOUNT OF
MOISTURE ON THE GROUND. CLOUD DECK WILL GRADUALLY LIFT AND SCATTER
OUT WITH HEATING ON FRIDAY.
OUTLOOK...NO SIGNIFICANT WX EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ070>072-
077>082-088.
KY...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR INZ066-073>075-
080.
&&
SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...AR
AVIATION...HAWBLITZELHazardous weather outlook, Jun 11, 4:00 AM EST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU JUN 11 2009
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-120900-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
500 AM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-120900-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
500 AM EDT THU JUN 11 2009
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.
.DAY ONE...TODAY AND TONIGHT.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS
MORNING. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM AND MOVE
BACK IN DURING THE AFTERNOON INTO THE EVENING. IF THE ATMOSPHERE
CAN RECOVER SUFFICIENT INSTABILITY...THEN A FEW OF THESE STORMS
COULD BECOME SEVERE. DAMAGING WINDS AND HAIL WOULD BOTH BE
THREATS.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 11, 6:23 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
723 PM EDT THU JUN 11 2009
OHZ061-062-120000-
GREENE OH-MONTGOMERY OH-
723 PM EDT THU JUN 11 2009
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MONTGOMERY
AND WESTERN GREENE COUNTIES THROUGH 800 PM EDT...
AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GERMANTOWN...MOVING EAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
MIAMISBURG...WEST CARROLLTON...MORAINE...OAKWOOD...WOODBOURNE-HYDE
PARK...KETTERING...CENTERVILLE...GREENE COUNTY AIRPORT...TREBEIN...
OLDTOWN...ROXANNA AND XENIA.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 11, 6:34 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
734 PM EDT THU JUN 11 2009
KYZ094-095-120000-
GRANT KY-OWEN KY-
734 PM EDT THU JUN 11 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWEN AND
SOUTHEASTERN GRANT COUNTIES THROUGH 800 PM EDT...
AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BEECHWOOD...MOVING EAST AT 35 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN
DIAMETER...AND WIND GUSTS TO 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
BEECHWOOD...NATLEE...NEW COLUMBUS...KEEFER...CORINTH...CORDOVA AND
CAMP NORTHWARD.
HATZOS
Special weather statement, Jun 11, 7:05 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
805 PM EDT THU JUN 11 2009
INZ059-066-OHZ060-070-120030-
UNION IN-FRANKLIN IN-BUTLER OH-PREBLE OH-
805 PM EDT THU JUN 11 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PREBLE...BUTLER...
NORTHEASTERN FRANKLIN AND SOUTHERN UNION COUNTIES THROUGH 830 PM
EDT...
AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BILLINGSVILLE...MOVING EAST AT 20
MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...COTTAGE
GROVE...CHARLOTTESVILLE...WEST COLLEGE CORNER...MIXERVILLE...COLLEGE
CORNER...MORNING SUN...REILY...HUESTON WOODS STATE PARK...OXFORD...
MCGONIGLE...COLLINSVILLE AND WEST ELKTON.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 11, 7:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
859 PM EDT THU JUN 11 2009
INZ074-OHZ070-077-120145-
DEARBORN IN-HAMILTON OH-BUTLER OH-
859 PM EDT THU JUN 11 2009
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BUTLER...
NORTHERN HAMILTON AND NORTHERN DEARBORN COUNTIES THROUGH 945 PM
EDT...
AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM HAMILTON TO
LAWRENCEVILLE...MOVING SOUTHEAST AT 20 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PEA SIZE HAIL.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
ST. LEON...HAMILTON...LAWRENCEVILLE...MAUSTOWN...
ROSS...MONROE...HUGHES...WEST HARRISON...FAIRFIELD...
DUNLAP...NEW BALTIMORE...LOGAN...WEISBURG AND DOVER.
HATZOS
Flash Flood, Montgomery
- When
- June 11, 8:10 PM EST to 9:10 PM EST
- Where
- Montgomery County, 2 mi W of Englewood to 1.69 mi S of Swanktown
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.870, -84.338
High water was reported near the Interstate 70 interchange from West Salem Avenue to Hoke road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Flash Flooding and Hail in Texas, June 11, 20095 injured · $12 million · 1.75 in hail · 27 events
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Flash Flooding and Flooding in Kentucky, June 11, 2009$141,000 · 60 kt wind · 34 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183087.